We sometimes hear TN called "the suicide disease". Likewise we are informed that there may be an elevated risk of suicidal thoughts or behaviors with some of the medications used to treat the disorder. This note is to share a new article from Pain-Topics.org, that can help us with a balanced perspective on what the term "elevated risk" actually means.
The bottom line on this article is that the data are mixed concerning the risks of suicidal behavior on the part of people who are treated with anti-epileptic drugs like Tegretol and Neurontin, or Tricyclic Antideplressants like Amitriptyline or Nortriptyline. People in severe pain are already at significant hazard for depression. But whether that depression approaches being suicidal in expression is affected by the steps we take to be appropriately monitored and managed by medical professionals -- and to monitor ourselves in the supportive context of our families.
One direct quote seems particularly pertinent:
A survey of pain specialists recently described in an UPDATE article found that anticonvulsants are a preferred first-line therapy for a number of neuropathic pain conditions and fibromyalgia, so concerns about AEDs are important. Yet, the link between AEDs and suicide risk — particularly in persons with pain — seems somewhat tenuous based on the quality and quantity of current evidence. However, erring on the side of caution, both the U.S. FDA and EMA issued warnings in 2008 regarding this potentially serious adverse effect.
Nobody should be guilty of trivializing the pain of trigeminal neuralgia, least of all someone like me who has talked to thousands of patients over a period of 18 years. At the same time, we also need to keep in mind that a disproportionate or over-developed concern with possible side effects of medication might deny us needed and effective pain management. Thus my intended encouragement to members is that this is a "one day at a time" disorder. And you can get help to make those days better. If medication is prescribed, then my advice would be to take it, observe your outcomes or get help from family members to do so, and report your results weekly to your doctor's office by phone while you are tapering up dose to the therapeutic range. Many of the side effects will pass for many patients, as you get acclimated.
Go in Peace and Power
Red Lawhern, Ph.D.
Resident Research Analyst, LwTN
Thanks Red, I appreciate you posting this along with the link.
I would like to share that for ME, I give everything a chance, in terms of meds…last fall I tried Neurontin (gabapentin) and after week 3 I noticed a change in my mood, a drastic change…I immediately called the doctor, saw him the next day and received instructions on weaning off.
Many people use Neurontin with much success, but for ME it amplified the dark mood and made me extremely depressed, unable to get off the couch, not like me at all, even on my worst TN days.
It’s important to know yourself, we weren’t sure if it was Neurontin at first but after weaning off I haven’t experienced that feeling again so for ME and my doctor it was the med.
I am on other meds that list suicide risk as a side effect, and have no problem.
The point is we all react differently, unless we try, we won’t know what works or what we can tolerate.
Any of us who have experienced 10/10 TN pain for any length of time , understand the term suicide disease. After 13 hours straight of 10/10 I was not suicidal, but I wanted to die. I wanted relief, I was on my knees crying, begging, pleading for mercy. I was not suicidal. There’s a difference.
Red is absolutely right, “this is a one day at a time disorder”, sometimes a one moment at a time thing.
We need to be vigilant regarding our well being and have our family and friends look out for us as well, should we show abnormal “for us” behavior.
Mimi, your points are very well taken. Response to chronic pain is individual, and response to the medications used against chronic pain is individual. Many physicians are not well trained in recognizing the spectrum of possible responses even to relatively common medications. I have met people who experienced anaphalactic shock from an 80 mg dose of childrens aspirin. And others who remained conscious and lucid on a dose of Demerol deemed sufficient to put down a 1000 pound horse.
A few doctors are positively offended when patients require of them that our concerns and outcomes be heard with attention, and our research on our own behalf credited as pertinent and worthy of discussion. But these requirements are the core of building a constructive doctor-patient relationship, and of caring for ourselves as patients. And an attitude of "one day at a time -- try, monitor, evaluate outcomes" is another tool in that core toolbox.
Thanks for sharing your experience, Mimi.
Go in Peace and Power
Thank you Red & Mimi, it is so good to see a well balanced approach to a possible side effect. I sicken of the press latching onto an ancient term and skewing it. I always think " how dare they try to increase circulation at the expense of those suffering". No one should ignore dark thoughts ever. That is always to be taken seriously, as Mimi explains so well. But I speak to many optimistic members here who are not defined by an antiquated quote. There is so much more to us than that.
I have to say, that for me...it was getting very close to suicide. Very close..plans were made, letters were written.. close. Anyway...i'm now taking meds, including gabapentin, and i am MUCH less depressed.
I am thankful everyday that i found a dr who listened/believed me and helped me get the medication i needed...regardless of the possible side effects/warnings.
I do want my dr to be as informed as possible..including possible bad sides to the drugs available to me...but i agree with Jackie that a balanced approach is the best. Some medical professionals are too quick to judge things (and people).
Thank you Red for posting this...